Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 62, NWS Pueblo, CO

June 17, 2004Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 17, 2004, 4:43 PM MDT for Pueblo County, Colorado. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2004, 4:43 PM MDT (22:43 UTC)
Expired
Jun 17, 2004, 5:45 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Pueblo County, CO

The radar

The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 4:46 PM MDTHAIL 0.752 Nw Pueblo, CO
Jun 17, 4:46 PM MDTHAIL 0.752 Nw Pueblo, CO
Jun 17, 5:00 PM MDTHAIL 1.53 Ne Pueblo, CO
Jun 17, 5:00 PM MDTHAIL 1.53 Ne Pueblo, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 1:45 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-278 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS55 KPUB 172243
SVRPUB
COC101-172345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUEBLO COUNTY IN SOUTHEAST COLORADO

* UNTIL 545 PM MDT

* AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6
  MILES NORTHWEST OF PINON TO 20 MILES SOUTH OF PUEBLO...AND WAS
  MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  PINON AND PUEBLO BY 450 PM MDT
  AVONDALE BY 540 PM MDT

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. THIS IS A
DANGEROUS THUNDERSTORM WHICH COULD INTENSIFY QUICKLY AND PRODUCE A
TORNADO WITH LITTLE WARNING GET IN A STURDY STRUCTURE AWAY FROM
WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN
OFFER THE BEST PROTECTION.

LAT...LON 3851 10473 3789 10471 3800 10419 3850 10426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:41 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 17, 1:41 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
141 PM MDT THU JUN 17 2004

.SHORT TERM...
(TONIGHT AND FRIDAY)

...SVR WX AND LOCALLY HEAVY RAIN POSSIBLE ACROSS SERN CO THIS EVE...
...ISOLD DRY TSTMS CONTDVD/SAN LUIS VALLEY THIS EVE...

CURRENTLY...WATER VAPOR AND RUC MODEL UPPER AIR ANALYSES SHOWING
WEAK EMBEDDED SHORTWAVE TROUGHS IN THE SWLY FLOW OVER THE UT AND
HEADING EWD.  SFC ANALYSIS HAS CONVERGENT ZONE FROM THE FOOTHILLS
WEST OF KCOS TO KPUB TO ERN LAS ANIMAS CO.  SERN CO IS STILL
RECOVERING FROM THE WIDESPREAD ST/SC...BUT HAS BURNED OFF QUICKER
THAN YDA.  LAPS SOUNDING DATA OVER KPUB HAS A CAP AROUND 650MB...SO
IT WILL TAKE LOWER/MID 80S TEMPS TO BREAK THE CAP FOR SFC BASED
TSTMS TO GO UP.  HOWEVER...SHRA/TSRA ARE ALREADY BREAKING OUT
ACROSS THE CNTRL MTS.  CU/TCU ALREADY DEVELOPING OVER THE SERN CO
MTS...WHICH COULD BECOME TSTMS ALONG I-25 AND REALIZE HIGHER
THETA/CAPE AIR.  LAPS PLAN VIEW DATA HAS SFC COMPUTED CAPE VALUES
OF 1K-3K J/KG WITH LIFTED INDICES OF -4C TO -8C ACROSS THE SERN CO
MTS AND PLAINS. SUFFICIENT 0-6KM SHEAR IS IN PLACE WITH VALUES OF 30-
45KTS TO SUPPORT SUPERCELL TSTMS.

TNGT...ETA MODEL HAS A H3-H2 POT VORTICITY LOBE MOVING THROUGH CO
THIS EVE AND THEN INTO THE CNTRL PLAINS.  THIS SHOULD BE ENOUGH
IMPLIED SYNOPTIC ASCENT TO CONTINUE TRIGGERING SHRA/TSRA ACROSS
THE SERN CO MTS/PLAINS THIS EVE.  PLEASE READ SPC DAY 1 OUTLOOK
AND SWOMCD FOR SEVERE DISCUSSION.  ANY SCT-NUM SHRA/TSRA ACROSS
ERN CO SHOULD EVOLVE INTO AN MCS ACROSS EXTREME ERN CO AND WRN KS
LATER TNGT.  RELATIVELY HIGH OCTANE FUEL SHOULD BE IN PLACE FOR
HP SUPERCELLS WITH SFC/PBL DEW POINTS IN THE 50S-LOWER 60S AND H7-
H5 SPECIFIC HUMIDITY VALUES OF 5-6 G/KG. ALSO...GEORGES K-INDICES
OF 35-45C SUPPORT THE POTENTIAL FOR HEAVY RAIN ACROSS SERN CO.
STORM MOTION SHOULD BE 240@20-30KTS...SO ANY SIGNIFICANT HEAVY RAIN
EVENT WILL NEED TO COME FROM A STATIONARY (HP) SUPERCELL ON A
BOUNDARY...CELL TRAINING OR MERGERS.  ST/SC WILL PROBABLY MOVE OR
FORM ACROSS SERN CO MTS/PLAINS LATER TNGT INTO FRI AM.  FOR ANY FIRE
WEATHER CONCERNS...THE ERN SAN JUAN MTS AND SAN LUIS VALLEY ARE STILL
IN A REGIME OF HAINES 5/6...EVE HUMIDITY LEVELS OF 10-20%...SFC WINDS
15-20KTS WITH GUSTS AROUND 30KTS...AND THE POTENTIAL FOR DRY
TSTMS.

FRI...ST/SC SHOULD BE ACROSS SERN CO MTS/PLAINS SHOULD BURN OFF
AGAIN BY LATE FRI AM/EARLY AFTN.  FRI SHOULD KIND OF A REPEAT
PERFORMANCE OF TDA AND WED.  MOISTURE/INSTABILITY SHOULD BE IN
PLACE FOR SHRA/TSRA ACROSS THE CNTRL AND SERN CO MTS AND PLAINS.
ERN SAN JUAN MTS AND SAN LUIS VALLEY MAY ONCE AGAIN SEE BREEZY
CONDITIONS...ISOLATED DRY TSTMS...DAYTIME HUMIDITY LEVELS OF 10-
20%...AND HAINES VALUES 5/6.  WILL PROBABLY SEE THE POTENTIAL FOR
SVR WEATHER AGAIN ALONG AND EAST OF I-25...BUT WILL LET THE MIDNIGHT
SHIFT RE-ASSES THE SFC DATA FOR TOMORROW.

.LONG TERM...
(SATURDAY THRU THURSDAY)

SIGNS FOR THE WX PATTERN TO NOT CHANGE MUCH FOR THE WEEKEND INTO
NEXT WEEK.

SAT THROUGH THU...PERSISTENCE IS PROBABLY THE BEST FORECAST TOOL
WITH THE POTENTIAL FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS
AND DAY-TO-DAY NOCTURNAL MCS/S ACROSS ERN CO/WRN KS.  THIS WILL
CONTINUE TO PROMOTE LOW LEVEL BOUNDARIES MOVING IN AND OUT OF ERN
CO. THE ERN SAN JUAN MTS AND SAN LUIS VALLEY WILL HAVE THE LOWEST
POTENTIAL FOR SHRA/TSRA EACH DAY. WHERE THE SFC BOUNDARY LIES EACH
DAY WILL BE CRITICAL FOR SHRA/TSRA DEVELOPMENT FROM DAY-TO-DAY.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

METZE
Hazardous weather outlook, Jun 17, 6:50 AM MDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
650 AM MDT THU JUN 17 2004

COZ058>089-093>099-181300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
650 AM MDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS AND TORNADOES WILL ONCE AGAIN BE POSSIBLE ACROSS THE SOUTHEAST
COLORADO PLAINS THIS AFTERNOON AND EVENING. BASED ON CURRENT
COMPUTER MODEL PROJECTIONS...ALL AREAS OF THE SOUTHEAST COLORADO
PLAINS HAS A CHANCE AT SEVERE THUNDERSTORM ACTIVITY TODAY. THE BEST
CHANCE...HOWEVER...WILL BE ACROSS THE FAR SOUTHEAST COLORADO
PLAINS...GENERALLY SOUTH AND EAST OF A LINE FROM KIM TO LAMAR...AS A
WEATHER BOUNDARY IS FORECAST TO MOVE ACROSS THIS REGION LATER THIS
AFTERNOON.

SEVERE THUNDERSTORM ACTIVITY MAY ALSO BE ENHANCED ACROSS THE PALMER
DIVIDE THIS AFTERNOON. HOWEVER...LOW CLOUDS MAY INHIBIT HEATING
ACROSS THIS REGION.

ACROSS THE REMAINDER OF THE PLAINS...SUFFICIENT INSTABILITY AND
SHEAR SHOULD BE IN PLACE FOR A FEW SUPERCELL THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

OVER THE MOUNTAINS...ONLY ISOLATED THUNDERSTORMS ACTIVITY IS
ANTICIPATED. THIS ACTIVITY WILL BE CAPABLE OF PRODUCING WIND GUSTS
TO 40 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FAVORABLE WEATHER PATTERN FOR AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY WILL CONTINUE ACROSS THE AREA THROUGH EARLY NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...ALONG
WITH THE POTENTIAL FOR A FEW SEVERE STORMS...CAPABLE OF PRODUCING
LARGE HAIL AND STRONG WINDS. THE BEST CHANCES OF SEVERE WEATHER WILL
REMAIN ACROSS THE EASTERN PLAINS OF COLORADO BOTH FRIDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY AFTER 200 PM ACROSS SOUTHEAST COLORADO.

HODANISH/MW

In the hours before

Local storm report, Jun 17, 3:38 PM MDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
338 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             3 SW COLORADO SPRINGS   38.83N 104.80W
06/17/2004  0.75 INCH        EL PASO            CO   AMATEUR RADIO

&&

TLM
Local storm report, Jun 17, 4:03 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
403 PM MDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             4 S PUEBLO WEST         38.29N 104.72W
06/17/2004  1.00 INCH        PUEBLO             CO   PUBLIC

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 12:04 AM MDTSevere Thunderstorm WarningPUBEl Paso56 min
Jun 17, 12:08 PM MDTSevere Thunderstorm WarningPUBChaffee52 min
Jun 17, 1:00 PM MDTFlash Flood WarningPUBTeller3 hr
Jun 17, 1:44 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas61 min
Jun 17, 2:35 PM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Jun 17, 3:43 PM MDTSevere Thunderstorm WarningPUBPueblo62 min
Jun 17, 4:36 PM MDTSevere Thunderstorm WarningPUBBent, Otero54 min
Jun 17, 5:31 PM MDTSevere Thunderstorm WarningPUBBent, Otero59 min
Jun 17, 5:41 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 17, 5:51 PM MDTTornado WarningPUBBent54 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.